Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 180, NWS Omaha, NE

July 5, 2000Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2000, 11:45 PM CDT for Antelope County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 11:45 PM CDT (04:45 UTC)
Expired
Jul 6, 2000, 12:30 AM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Antelope County, NE

The radar

The Omaha radar (KOAX), 175 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:58 PM CDTHail 0.75Neligh, NE
Jul 6, 12:15 AM CDTHail 0.75Neligh, NEAnother report of 3/4 inch hail in Neligh.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS53 KOAX 060445
SVROMA
NEC003-060530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1145 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1230 AM CDT

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEARWATER...OR ABOUT 31 MILES SOUTHEAST
  OF ONEILL...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNSWICK AROUND MIDNIGHT CDT
  NELIGH AROUND 1210 AM CDT
  ELGIN AROUND 1215 AM CDT
  OAKDALE AROUND 1225 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4237 9826 4196 9823 4196 9787 4239 9791

B SMITH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED JUL 5 2000

VERY BUSY WITH LIMITED TIME FOR DISCUSSION. STRONGEST PORTION OF
THUNDERSTORM COMPLEX SHIFTING INTO SOUTHWEST IOWA ATTM. HOWEVER
APPEARS TO GOOD CHANCE FOR ADDITIONAL DEVELOPMENT TNGT AS VERY MOIST
AND UNSTABLE CONVERGENCES AND IS LIFTED OVER WMFNT STALLED ALONG
NEBRASKA/KANSAS BORDER INTO NRN MISSOURI. ETA AND MESO ETA ALSO
KEYING ON THIS WITH QPF AND H3 DIVERGENCE PATTERN. WITH HEAVY
RAINFALL TODAY WITH EVENING SOME ONGOING RUNOFF PRBLMS AT THIS TIME
FEEL A FFA WARRANTED TNGT FOR MUCH OF CWFA EXCEPT PSBLY AREA VCNTY
KS BORDER WHERE H7 WARMER H7 TEMPS AOA 13C-14C LIMITING SRN EXTEND
OF DVMPMNT. ACTIVITY MAY LINGER INTO ESPCLY NRN CWFA UNTIL MRNG.

APPEARS INCREASING MID LEVEL TEMPS AND BNDRY LIFTING NWD SHOULD
LIMIT CONVECTION THEREAFTER WITH SFC BNDRY LIFTING NWD. HOWEVER SOME
CONCERN BY LATE FRI OR FRI NIGHT NERN NEB AS BNDRY APPROACHES.

.OMA...FLASH FLOOD WATCH TNGT...ALONG AND N OF A LINE FROM TOBIAS NEBRASKA
       TO HAMBURG AND BRADDYVILLE IA.

GW

In the hours before

Special weather statement, Jul 5, 6:10 PM CDT, 5 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT WED JUL 5 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE ATMOSPHERE IS VERY UNSTABLE WITH ABUNDANT LOW LEVEL MOISTURE.
ALTHOUGH LOW LEVEL WIND SHEAR IS WEAK...SEVERE THUNDERSTORMS ARE
POSSIBLE WITH THE MAIN THREAT DAMAGING WINDS.  THE MAIN SEVERE
THREAT IS EXPECTED LATE TONIGHT...ESPECIALLY NORTH OF AN OMAHA TO
COLUMBUS LINE.  ISOLATED...SLOW MOVING STORMS ARE ALSO POSSIBLE
SOUTH OF THIS LINE.  ANY OF THE STORMS THAT DEVELOP WILL LIKELY
CONTAIN VERY HEAVY RAINFALL...WHICH COULD CAUSE LOCAL FLOODING.

B SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:37 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders38 min
Jul 6, 12:22 AM CDTFlash Flood WarningOAXAntelope, Madison, Stanton6 hr
Jul 6, 12:28 AM CDTSevere Thunderstorm WarningOAXMadison62 min
Jul 6, 12:32 AM CDTFlash Flood WarningOAXColfax, Dodge, Douglas, Saunders, Washington6 hr
Jul 6, 12:45 AM CDTSevere Thunderstorm WarningOAXDodge60 min
Jul 6, 2:34 AM CDTSevere Thunderstorm WarningOAXDodge, Saunders26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.